Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 12, NWS Buffalo, NY

April 22, 2023Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Apr 22, 2023, 6:57 PM EDT for Lewis County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2023, 6:57 PM EDT (22:57 UTC)
Expired
Apr 22, 2023, 8:00 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.0 hours before the alert went out and 388 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:19 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 22, 4:19 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
419 PM EDT Sat Apr 22 2023

.SYNOPSIS...
A cold front will slowly cross central and north central NY tonight,
with an area of rain and scattered thunderstorms along the cold
front. The widespread rain will taper off from west to east overnight
east of Lake Ontario following the passage of the cold front,
with much cooler air and a few scattered showers at times Sunday
through the first half of next week. Some wet snow may mix in
at times across higher terrain.

&&

.NEAR TERM /THROUGH SUNDAY/...
Surface low pressure will move quickly northward tonight along
the Ontario/Quebec border, reaching the eastern shores of James
Bay by early Sunday morning. This low is moving northward along
a sharp frontal boundary, with the boundary surging eastward
across our region in the wake of the departing frontal wave. The
cold front will reach central NY and the eastern Lake Ontario
region by mid evening, then western New England by Sunday
morning.

Showers are becoming more organized this evening as another mid
level shortwave moves northward across PA/NY, forcing another
baroclinic frontal wave to develop. Associated enhanced large
scale forcing and moisture convergence along the front will
allow rain to become widespread, with a 50-100 mile wide band of
steady rain over the Finger Lakes this evening moving east
across the eastern Lake Ontario region tonight. Rainfall amounts
may reach the 0.75"-1.25" range east of Lake Ontario as the
area of rain matures and expands. There will be enough
instability along the cold front and near the leading edge of
the rain to support a chance of a few thunderstorms this
afternoon and evening. A few storms will contain gusty winds and
brief downpours, with the more organized severe weather risk
likely remaining south of our region where greater instability
is found.

The widespread rain will end by early to mid evening across the
Genesee Valley. The frontal wave will slow the eastward
progress of the back edge of the rain for points farther east,
with rain not tapering off until well after midnight east of
Lake Ontario. One more area of showers may move into southwest
NY this evening, associated with another low level trough and
band of convergence moving into Western NY.

Overnight through Sunday a deep longwave trough will remain in place
over the western Great Lakes, with a series of shortwaves moving
through the mean trough and crossing the eastern Great Lakes. It
will also become cold enough to support lake enhancement again late
tonight and Sunday morning. Expect a band of lake enhanced showers
to develop over and east of Lake Erie late tonight, crossing Western
NY Sunday morning (especially south of a Buffalo to Batavia line).
Strong diurnal heating and mixing will force the influence of lake
and land to flip by midday into the afternoon Sunday, with stable
lake shadows expanding ENE of Lake Erie and Lake Ontario, while
clouds and scattered showers bubble over inland areas as lapse rates
steepen with diurnal heating. Lake shadow generated convergence
zones may support a band of showers from the Niagara Peninsula ENE
to near Brockport, and also from the interior of the western
Southern Tier east across the Finger Lakes.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Brief shortwave ridging will bring a lull to the shower activity
Sunday night. After that...the broad slow moving mid-level low and
several embedded shortwaves will bring periodic chances for showers
through Tuesday. The best chance for showers will likely occur
Monday afternoon. This will work in concert with peak heating and
the cold pool (-27C/-29C at 500mb) moving in over the region. We
might even see some wet snowflakes with the heavier showers across
the higher terrain. Otherwise...highs will be found in the 40s to
low 50s in a few locations on Monday.

Monday night...with the loss of daytime heating shower activity will
quickly wane after sunset. It should be a relatively quiet night but
cold with lows in the upper 20s in the coldest spots, to 30s
elsewhere.

Tuesday...the mid-level trough will continue to bring chances for
some diurnal showers. Highs again will be in the 40s to low 50s in
spots.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Wednesday and Thursday the center of a broad upper level low will
slowly meander its way across southern Ontario and Quebec. The
associated large pool of cool air aloft will keep our temperatures
decidedly below average...with highs mainly in the upper 40s and
lower 50s Wednesday only climbing a few degrees for Thursday...and
nighttime lows mainly ranging in the upper 20s to mid 30s. Diurnal
heating of our cool airmass and spokes of shortwave energy/DCVA
rotating around the upper low will also support the potential for
isolated to scattered showers each afternoon and early evening...
with the greatest potential for these found across the North Country
and Saint Lawrence Valley where moisture will be somewhat deeper.
Otherwise...the bulk of this time frame should be mainly dry.

By Friday the upper should be pulling away from our region...with
increasing ridging both at the surface and aloft likely allowing for
a mainly dry day. With rising heights aloft and some modification of
our airmass...temperatures should also climb back to near-normal
levels for late April...with highs ranging from the mid 50s across
the highest terrain to the upper 50s/lower 60s elsewhere. Further
warming of our airmass will then take place Friday night and
Saturday as warm advection ramps up out ahead of the next upper
level low pushing into the Great Lakes...allowing for lows mainly in
the upper 30s/lower 40s Friday night...and highs Saturday to reach
into the lower to mid 60s in many places. Unfortunately...the
approach of the upper low may also bring a renewed potential for
some scattered showers during Saturday...particularly across far
western New York.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Showers will taper off from west to east across western NY while rain
becomes more widespread across the Genesee Valley and western
Finger Lakes, with this area of widespread rain moving into the
eastern Lake Ontario region through the first half of tonight.
Expect a mix of lower end VFR/MVFR CIGS and VSBY within the rain
along the cold front. An area of lower IFR CIGS over and east
of Lake Erie (including KBUF, KIAG, KJHW) due to moist flow over
the cold lake will improve this evening. Similarly, IFR cigs
will move over and east of Lake Ontario (including KART) this
evening with IFR east of the lake.

Later tonight through Sunday a deep trough will continue to support
scattered showers at times over the eastern Great Lakes, with a mix
of VFR and MVFR CIGS. VSBY will be mainly VFR, although any shower
may produce brief/local VSBY restrictions.

Outlook...

Monday through Tuesday...VFR/MVFR with scattered  showers at times.
Wednesday and Thursday...VFR/MVFR. Small chance of showers.

&&

.MARINE...
A period of 20+ knot southeast winds will continue to produce Small
Craft Advisory conditions at the east end of Lake Ontario through
early this evening. Farther west, a brief period of stronger
winds and waves at the east end of Lake Erie has ended and
winds and waves will continue to diminish. Winds and waves will
quickly diminish early this evening as the surface low
continues to move north and away from the area.

Southwest winds will increase again Sunday on Lake Erie, enough to
at least produce very choppy conditions, with a period of low end
Small Craft Advisory conditions possible.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
Loz044.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/HSK
SHORT TERM...AR
LONG TERM...JJR
AVIATION...Hitchcock/HSK
MARINE...Hitchcock/HSK
Hazardous weather outlook, Apr 22, 4:58 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
458 AM EDT Sat Apr 22 2023

NYZ001>008-010>014-019>021-085-230900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
458 AM EDT Sat Apr 22 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
458 AM EDT Sat Apr 22 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Apr 22, 5:39 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
539 PM EDT Sat Apr 22 2023

NYZ006>008-222230-
Jefferson NY-Oswego NY-Lewis NY-
539 PM EDT Sat Apr 22 2023

...Strong thunderstorms will impact portions of south central
Jefferson, southwestern Lewis and Oswego Counties through 630 PM
EDT...

At 538 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Adams to near Central Square. Movement was
north at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watertown, Sandy Island Beach State Park, Pulaski, Central Square,
Adams, Redfield, Selkirk Shores State Park, Adams Center, Barnes
Corners, Southwick Beach State Park, Hastings, Richland, Constantia,
West Monroe, Mexico, Henderson, Smithville, Williamstown, Rodman and
Orwell.

This includes Interstate 81 between exits 32 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4348 7581 4333 7589 4332 7586 4315 7588
      4318 7600 4320 7604 4320 7608 4323 7610
      4327 7620 4324 7621 4322 7619 4320 7622
      4324 7627 4321 7626 4320 7628 4390 7618
      4399 7590 4382 7564 4344 7562
TIME...MOT...LOC 2138Z 192DEG 49KT 4377 7609 4335 7618

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Thomas
Special weather statement, Apr 22, 6:32 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Buffalo NY
632 PM EDT Sat Apr 22 2023

NYZ006>008-222315-
Jefferson NY-Oswego NY-Lewis NY-
632 PM EDT Sat Apr 22 2023

...Strong thunderstorms will impact portions of southern Jefferson,
Lewis and northeastern Oswego Counties through 715 PM EDT...

At 631 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Redfield to 8 miles southwest of
Highmarket to 9 miles northeast of Camden. Movement was northeast at
40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lowville, Highmarket, Whetstone Gulf State Park, Denmark, New Bremen,
Watson, Martinsburg, Lyonsdale, Greig, Port Leyden, Croghan, Lyons
Falls, Castorland, Constableville, Turin, West Leyden, Bellwood,
Rector, Mohawk Hill and Swancott Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4342 7553 4345 7568 4351 7571 4363 7595
      4397 7554 4394 7515 4361 7511
TIME...MOT...LOC 2231Z 226DEG 33KT 4362 7585 4354 7569 4344 7564

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:10 AM EDTSmall Craft AdvisoryBUF16 hr
Apr 22, 4:49 PM EDTSpecial Marine WarningBUF41 min
Apr 22, 5:39 PM EDTSpecial Weather StatementBUFOswego51 min
Apr 22, 6:32 PM EDTSpecial Weather StatementBUFLewis43 min
Apr 22, 7:30 PM EDTSpecial Weather StatementBUFLewis30 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.